Select Page

White flower for a good cancer patient

Part of being a good cancer patient involves following through with checkups and taking my medications regularly. I’ve spent the last four weeks doing just that, and for a moment I remembered what it was like to be in a doctor’s office at least weekly. Aside from the inconvenience of having to miss time at work when everybody thinks I’m done with cancer, there was also the anxiety of waiting for test results that pretty much determine whether I can carry on with the life I’ve rebuilt. During the last four weeks I had a chest x-ray, breast MRI, and blood tests. I also saw my oncologist and my breast surgeon.

The good news is….

….there is no bad news! The MRI did detect a “minimal linear enhancement of uncertain significance” on my right nipple — the same side where I had the cancer. This means that something showed up on the scan, but the radiologist couldn’t tell what it was. My breast surgeon looked at it via ultrasound, and she is confident that it is not cancer. Whew!

As a side note — I had suspected that the MRI technician had seen something during the scan. He had told me that he would send the scans to my doctor right away, and his sense of urgency made me uneasy. I had the same gut feeling when my lump was biopsied, but I was in such a state of denial that I ignored it. This time, I didn’t ignore my instinct, but I didn’t dwell on it either because I knew I would see my doctor within a week. I’m glad I took that approach, as I would have been worrying needlessly.

Should I Switch Medications?

My chest X-ray and blood work also came back normal, but my oncologist said she wants to change one of my medications. Right now, I take Tamoxifen daily and I get Lupron shots every three months. These medications help decrease my estrogen levels and block estrogen from breast cancer cells. (Yes, there might still be rogue but dormant breast cancer cells floating through my body — I know, it’s creepy!)  The oncologist wants to switch the Tamoxifen to an Aromatase Inhibitor (AI)….but I haven’t agreed to the swap yet. Instead, I asked her to tell me how much more of a benefit the AI would be over the Tamoxifen.

Why am I pushing back? Because I’ve feeling good lately!

My body has finally adjusted to the Lupron shots and the Tamoxifen. The side effects are minimal at this point. Aside from the occasional hot flash, I have nothing to complain about. I have more energy, I’m working out again, and I’ve regained some upper body strength despite the double mastectomy and reconstructive surgery I had last year. I feel like life is pretty close to normal, and I don’t want to give that up again.

I hesitate to change medications because I’ve talked to women who take an AI, and I’ve yet to meet one who thinks the side effects are not an issue. Every one of them complains of joint pain, vaginal dryness, and painful intercourse. Some of them even suffer from bone thinning that could lead to osteoporosis, so they have to take additional medication for that condition. These are discomforts I have to weigh against Tamoxifen’s very small but more serious risk of blood clots and endometrial cancer. Knowing whether the AI plus Lupron could substantially increase my chances of survival when compared to the regimen I’m on now will help me decide.

A good cancer patient not only complies but also seeks information and practices self-advocacy. I don’t take my life for granted, but I do want to have a good quality of life. Sometimes I feel as though I am expected to ignore quality of life and just do whatever it takes to survive. I am so grateful to be alive, but now that I am here I don’t want to just survive. I want to live. And I don’t think those two are mutually exclusive, as long as I continue making informed decisions.

If you have taken an AI, please drop me a line to let me know what your experience was like. Also, how have you compromised with your doctors when they suggest a course of action you don’t want to take? Leave me a comment below!

Pin It on Pinterest

Share This
%d bloggers like this: